Every few weeks, Dr. Vanessa Cullins, a board-certified obstetrician/gynecologist and vice president for medical affairs at Planned ParenthoodÂ® Federation of America, will be answering your questions here. To ask her your own question, click here.
Dear Dr. Vanessa,
Can Zoloft affect my sex drive? I never feel intimate anymore, and it’s really hurting my relationship â€” my partner gets so upset because he doesn’t think I find him attractive anymore. I just don’t feel like having sex, ever.
– Sophie’s Choice
Zoloft is one brand name of certain kinds of prescription medication that are technically called selective serotonin reuptake inhibitors (SSRIs). Other common brand names for SSRIs include Celexa, Lexipro, Paxil, and Prozac. SSRIs are used to treat depression, anxiety, panic disorder, and other conditions, including premenstrual dysphoric disorder. Like all medications, SSRIs may have side effects for some people. The possible side effects of SSRIs include decreased sex drive and/or more difficult orgasm â€” for women and men. Each SSRI may have different effects on different people.
Talk with your health care provider if you find that the SSRI â€” or any other medication â€” you are taking is affecting your sex life. Your provider may be able to substitute a different SSRI or a different kind of medication. Or your provider may suggest testing for other potential causes of decreased sex drive and function, which include certain hormone deficiencies and thyroid conditions.
Don’t let embarrassment prevent you from enjoying your sexuality as much as you can. Always be open about your sexual concerns with your health care provider, who will try to help you solve sexual problems that may be related to your medications.
Similarly, share with your partner any concerns you may have about changes in your sex drive â€” no matter what the reasons may be. It may be difficult to assure partners that one’s feelings are not about them, but it is worth trying â€” communication is everything. Understandably, partners may find it difficult to accept that their significant other’s appetite for sex has changed, especially if it needs to be for an extended or indefinite period of time. In such cases, professional counseling with a sex therapist may be helpful.
Best wishes for your good sexual health,